Kansas, 2021

Hail and Damaging Winds in Kansas, July 4, 2021

July 4, 2021 · NWS GLD · 6 events in 4 counties and zones

A cluster of supercell thunderstorms developed along a boundary in Northwest Kansas and moved west. These storms produced up to golf ball sized hail and up to 90 MPH wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of supercell thunderstorms developed along a boundary in Northwest Kansas and moved west. These storms produced up to golf ball sized hail and up to 90 MPH wind gusts. The strongest winds occurred in northern Gove County where a large evergreen tree was uprooted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 3:13 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 4, 3:13 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
313 PM MDT Sun Jul 4 2021

.UPDATE...
Issued at 308 PM MDT Sun Jul 4 2021

Severe Thunderstorm Watch 334 is now in effect through 10PM
MDT/11PM CDT for counties along and south of a line from Sherman
to Graham counties in Northwest Kansas and Cheyenne county in
Eastern Colorado. Primary threats will be hail up to 2" in size
and wind gusts up to 70 mph.

&&

.SHORT TERM...(This afternoon through Monday Night)
Issued at 1232 PM MDT Sun Jul 4 2021

Warm and muggy this afternoon with a chance for thunderstorms. A few
may be severe. Drier tomorrow until a cold front arrives during the
overnight hours Monday into Tuesday.

Currently, satellite shows cloud streets beginning to form in the
Eastern portions of the Tri-State area. With dewpoints in the upper
60's and model soundings suggesting that the air column is saturated
up to 300mb-500mb, most of the area has plenty of moisture available
for storms. PWATs are also forecasted to be between 1.3 and 1.6
which is near or above the 75% percentile for most of the area.
Combine these moist conditions with a relatively unstable
environment (SBCAPE and MLCAPE around 1500-2500 J/KG, CIN near 0
J/KG, and steep lapse rate through mid level that are 8C or
greater) and there is plenty available for storms to develop and
become strong to severe. The main reasons the severe threat is not
higher is that there is relatively weak flow in the mid levels of
the atmosphere and the surface boundary in the area is further
west from the more ideal conditions. Near the surface, flow is
generally out of the south but shifts to being out of the north as
you get past 700mb with weak to no flow inbetween. This is
limiting the effective shear to 30 knots or less. This shear could
still help storms become severe, but it lowers the chances for
supercells and may have the storms be more multicellular which
could increase the risk for locally heavy rainfall. With no clear
trigger though to start storms, currently have low chance POPs
across much of the area as storms are likely to be more like air
mass storms to start if they do end up forming. After that,
outflow boundaries will help serve as a storm focus. But the big
question with all of this is can storms get going and where they
would then start.

This evening and into tonight, storm chances will remain before
midnight but are expected to shift south during this time period.
Winds are expected to lighten, especially after midnight. Cloud
cover will decrease as drier air moves in aloft and lows are
expected to be in the 60's with upper 60's possible east of Highway
83.

For Monday, drier conditions are expected during the daytime hours
as relatively drier air moves in aloft. Surface dewpoints could
still be in the 60's, but there does not appear to be much in the
form of forcing that could trigger storms. At 500mb, the ridge over
the four corners region may nose over the area during the day which
will help keep conditions dry and warm. 850mb temps suggest that
high temperatures will be similar to today in the low to mid 90's.

Tomorrow night and into Tuesday morning, cloud cover will increase
from the west as a frontal boundary moves into and through the area.
Winds are expected to shift to out of the west and a few showers and
storms may form along the boundary. Any precip would be favored more
in Eastern Colorado but could last to parts of NW Kansas and SW
Nebraska. Lows are still expected to be in the 60's, but Eastern
Colorado may have some locales see 50's instead.

.LONG TERM...(Tuesday through Sunday)
Issued at 124 PM MDT Sun Jul 4 2021

For the extended period, the main wx focus remains on the hot
conditions expected for most days. Models continue to show 500mb
ridge meandering from the central Rockies/4-corners region to
eventually settling along the west coast by Friday afternoon/evening.

A shortwave and associated cold front will work along the eastern
side of the upper ridge and into the Plains region Tuesday into
Wednesday. Still some timing issues with the fropa due to surface
ridge blocking east. The area will see 1-2" PW values during its
passage, so the threat for locally heavy rainfall, along with some
potential severe due to instability ahead of the front, is possible.

Late Wednesday into early Friday will remain dry, with another
potential front to move thru the region mainly for the upcoming
weekend based on the latest GFS/ECMWF timing.

For temps, highs across the region extended will range from the mid
80s to lower 90s on Tuesday, trending down slightly on Wednesday for
all areas seeing 80s. Thursday and Friday will have 90s across the
region. Going into next weekend, the chance for light precipitation
will have mainly 80s for highs. Overnight lows will range mainly in
the 60s, warmest east. Some locales east of Hwy 25 Thursday night
may only drop into 70F range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1105 AM MDT Sun Jul 4 2021

For KGLD... VFR conditions are expected through the period.
However, there is a slight chance for thunderstorms mainly between
18-02Z. Given the expected short lived nature of any storms that
develop, it is hard to predict when or if storms will pass through
the site. Will continue to monitor. Otherwise, winds are expected
to have a more easterly component during the afternoon and early
evening hours before switching back to being roughly out of the
south. Winds are expected to be come light and variable a few
hours after midnight.

For KMCK... VFR conditions are expected through the period. However,
there is a slight chance for thunderstorms mainly between 18-02Z.
Given the expected short lived nature of any storms that develop,
it is hard to predict when or if storms will pass through the
site. Will continue to monitor. A few clouds are also developing
near the airport, but are expected to remain above 3000ft. Winds
are expected to become light and variable shortly after midnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KAK
SHORT TERM...KAK
LONG TERM...JN
AVIATION...KAK
Hazardous weather outlook, Jul 4, 3:07 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
307 PM MDT Sun Jul 4 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
307 PM MDT Sun Jul 4 2021 /407 PM CDT Sun Jul 4 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for counties along and south
of a line from Sherman to Graham county in Northwest Kansas. Cheyenne
county in Eastern Colorado is also included in the watch. The watch
is in effect until 10pm MDT/11pm CDT.

There is a chance for thunderstorms during the afternoon and evening
hours across much of the Tri-State area. A few storms could be
severe with hail as the main threat though cloud to ground lightning
would also be present and a few wind gusts up to 60mph can't be ruled
out.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Thunderstorm chances exist Monday night through Tuesday night. The
primary hazard will be cloud to ground lightning.

There is also a chance for thunderstorms Saturday evening and night
with cloud to ground lightning as the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 4, 2:47 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM CDT Sun Jul 4 2021

KSZ015-016-029-042115-
Gove KS-Sheridan KS-Graham KS-
347 PM CDT Sun Jul 4 2021

...SPECIAL WEATHER STATEMENT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Morland, or 13 miles northeast of Quinter, moving
south at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morland, Saint Peter and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10015 3909 10015 3909 10028 3936 10022
      3938 10000 3913 9994
TIME...MOT...LOC 2047Z 001DEG 9KT 3924 10011

JN

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 4, 3:30 PM CST
Where
Sheridan County, 12.31 mi S of Tasco
Measured
1 in hail
Reported by
Public
Coordinates
39.172, -100.298

Caller reported various sized hail, mostly pea to dime in size with a few quarter sized stones mixed in.

Thunderstorm Wind, Gove

When
July 4, 3:55 PM CST
Where
Gove County, 1.32 mi SE of Park
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.086, -100.353

Caller reported a full grown evergreen tree was uprooted as a strong supercell moved over the location.

Hail, Gove

When
July 4, 3:58 PM CST
Where
Gove County, 1.32 mi SE of Park
Measured
0.88 in hail
Reported by
Public
Coordinates
39.086, -100.353

Thunderstorm Wind, Wichita

When
July 4, 6:50 PM CST to 7:00 PM CST
Where
Wichita County, 0.51 mi E of Lydia
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.279, -101.291

Caller reported estimated 50 to 70 mph winds that lasted for a duration of 10 minutes as a supercell thunderstorm moved over the location. The strong winds were able to snap three inch diameter tree branches off of trees on the property.

Hail, Wichita

When
July 4, 7:05 PM CST
Where
Wichita County, 0.51 mi E of Lydia
Measured
0.75 in hail
Property damage
$10
Reported by
Public
Coordinates
38.279, -101.291

Hail, Greeley

When
July 4, 6:40 PM MST to 6:45 PM MST
Where
Greeley County, Tribune to 0.54 mi W of Tribune
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.470, -101.750

Quarter to golf ball sized hail fell in the city of Tribune over a duration of five minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973208, 973210, 973209, 973211, 973212, 973213.